What is fentanyl?
Fentanyl is a synthetic opioid that is sometimes used for pain management in cancer treatment. It is now being found in drugs including heroin, cocaine, counterfeit Xanax, and ecstasy. Even a small amount of Fentanyl could cause an overdose.
Signs of an overdose
- Loss of consciousness
- Unresponsive to outside stimulus
- Awake, but unable to talk
- Breathing is very slow and shallow, erratic, or has stopped
- Changes in skin tone - for lighter-skinned people, the skin tone turns bluish purple; for darker-skinned people, it turns grayish or ashen
- Choking sounds or a snore-like gurgling noise
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black
- Pulse (heartbeat) is slow, erratic, or not there at all
What is naloxone?
Naloxone (brand name Narcan) is a medication used to rapidly reverse an opioid overdose, which can cause a person to stop breathing. Naloxone can quickly reverse this effect and helps the person to breathe again. It can be given to a person through their nose, skin, or muscle. If you pick up a kit from a pharmacy or non-profit organization, it will most likely be the type given to a person through their nose.
Anyone can administer Narcan when a person is experiencing an overdose.
How do I use naloxone?
Naloxone works quickly (within 5 minutes) and lasts roughly 120 minutes. This means someone can fall back into an overdose after the naloxone wears off if the individual is not transported to the hospital. There are many laws in place that help protect “good samaritans” for administering naloxone and helping in situations of overdose.
- CALL 911
- Take the nasal spray out of the box (do NOT do a test spray, there is a limited amount of spray in the device)
- Tilt the person's head back while holding the nozzle between your fingers
- Press the plunger
- If the person does not respond in 2 minutes, administer a second dose
- Role the person onto their side with their head supported (the recovery position, shown below)
- It is important to note that the side effects of naloxone can mimic withdrawal. Some individuals may experience disorientation, nausea/vomiting, agitation, or more. One more reason you should call emergency services.
Where can I get naloxone?
You can get naloxone, for free, locally at:
University Health Service – 207 Fletcher, Suite 0245
Monday, Tuesday, Wednesday, and Friday, from 8 a.m. to 4:30 p.m.
Thursday from 9 a.m. to 4:30 p.m.
Ann Arbor Public Library
10 a.m. to 8 p.m. daily
Some pharmacies sell Narcan (brand name of naloxone) over-the-counter.
- Concerned about yourself or someone you care about?
- Helping a Friend suggests how to talk with a friend or loved one about this topic, or any other
- Consider Wellness Coaching provides an opportunity to talk about your concerns
- Contact Wolverine Wellness at 734-763-1320 or email WolverineWellness@umich.edu
- 24-hour Substance Abuse Hotline 800-662-HELP (4357) from the Substance Abuse and Mental Health Services Administration (SAMHSA)
- Resources for Alcohol and Other Drugs is a list of resources that can help, including local treatment options
- Opioid Addiction Resources in Michigan
- Opioids Solutions at U-M is a leader in addressing the opioid epidemic